MAUDE Adverse Event Report: BIOMERIEUX INC. BACT/ALERT® MP

BIOMERIEUX INC. BACT/ALERT® MP
Catalog Number 419744
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
A customer in the united states notified biomerieux of obtaining a false negative result in association with the bact/alert® mp culture bottle (ref.(b)(4), lot 0001057060) when testing a cap survey strain.The customer stated the bottle was inoculated with 0.5ml of sample and incubated on the bact/alert instrument for 4-5 weeks.The customer stated turbidity was noticed inside the bottle; however, the bottle itself remained negative.Both bottles were sub-cultured and were positive for growth.Biomerieux customer service has requested the identification of the sub-cultured bottles and the customer¿s backup data.As there is no patient associated with this cap strain, there is no adverse event related to any patient's state of health.Biomerieux will initiate an internal investigation.
 
Additional Manufacturer Narrative
An internal investigation was performed following notification from a customer in the united states that they obtained false negative results in two (2) bact/alert® mp mycobacteria culture bottles (part 419744, lot number 0001057060, expiry 19feb2022).The customer stated the two false negatives occurred from two bottles loaded onto the bact/alert® 3d incubation module (im) #5 (serial number (b)(6)).One bottle was a patient sample and the other bottle was a cap proficiency test sample.Two complaint records were created, one for each of the sample types tested in the same mp bottle lot.The customer has not responded to requests to provide more information, graphs, or an instrument backup for evaluation.No impact/harm to patients was reported by the customer.Investigation details from customer contact the customer observed fault code 39 on their bact/alert 3d instrument and reported this observation to biomérieux on 10sep2021 (contact date).Customer reported that incubator module 5b would not stay closed due to a broken latch and the user observed fault code 39.Local customer service (lcs) advised the customer to move bottles, if possible, and tape the drawer closed to prevent any further temperature errors.Both mp culture bottles had been incubated in the faulty incubation module and potentially contributing to false negative results.Preventative maintenance is recommended on an annual basis.Instrument checks include cell flag check/calibration and drawer function test (e.G.Lubricating the latch to increase the time between replacements for the latch).The customer in this investigation had ¿no contract¿ entered into the electronic tracking system, indicating no service contract for routine pm.The fse replaced five (5) broken door latches in various incubators, including incubator 5 (mb drawer had two broken latches) where the two mp culture bottles were incubating (one patient sample and one cap survey sample).Device history record and complaint trends: review of the device history record and complaint database did not reveal evidence of this issue as a systemic quality problem documentation review the investigator reviewed the instructions for use [ifu] and bact/alert 3d user manual.Those documents contain the following information: follow the storage instructions for both the antimicrobial supplement kit and the mp culture bottle visually inspect all vials in the antimicrobial supplement kit for cracks or degradation of the cake and do not use if found transfer 0.5ml (no more or less) of the reconstituted antimicrobial supplement and/or nutrient supplement add 0.5ml (not less than) of specimen into the mp culture bottle load mp culture bottles into the instrument and allow at least 42 days of incubation or until a positive result occurs ¿signal negative cultures at the maximum test time should be visually examined for turbidity.If contents of the bottle are turbid, aseptically obtain a sample for acid-fast staining, gram staining, and subculture according to your laboratory¿s protocol.¿ use decontamination method by the n-acetyl-l-cysteine-sodium hydroxide (at least 1.0% final concentration) organisms may grow in mp culture bottles but may not produce enough co2 to trigger a positive result (e.G.Samples taken after antimicrobial therapy) maintain ambient room temperature for culture bottle storage and bact/alert instrument operations visually inspect culture bottle (e.G.Sensor color) prior to loading into bact/alert instrument insert the culture bottle fully seated into the instrument cell an erroneous result (e.G.False negative) if incubation temperature is outside the 0.5°c setpoint and/or an instrument cell fails automatic diagnostic check and not manually calibrated or disabled with insertion of ¿orange cell plug.¿ biomérieux recommends a preventive maintenance (pm) service contract for bact/alert instruments bact/alert 3d user manual (b.50)-514818-1en1 (2015/12) provides information on how to address adverse conditions (fault codes) that might occur during routine use (e.G.Temperature out of range, cell out of calibration).The user needs to address error codes within one hour or invalid bottle results will occur and subculture of the bottles are required.¿ fault code 39: rack temperature fault: temperature in a specific rack has changed +/- 4°c from setpoint.This alert occurs when six readings (taken every 10 minutes) were out of the range and the user should look for temperature-related issues with the instrument (e.G.Draw(s) opened too long during load/unload of bottles, hardware issue requiring fse to fix it).There is a recommendation to relocate all bottles from the racks displaying fault code 39 (using bottle relocation procedure) to different racks that do not have this error.Conclusion low incubation temperature may result in slower growth of some mycobacteria preventing a positive flag within the 42 day test time.Basic information is needed to evaluate a false negative mycobacteria complaint (in addition to the backup): organism identification, customer's decontamination method and procedure, bottle graphs, lot numbers for mp and mas kit involved, solid mycobacteria media used and its result, sample type, and sample's direct smear result, bottle's smear and subculture results.The customer did not provide much of the necessary information.There is no evidence of any bottle malfunction with the bact/alert mp culture bottle lots.Monitoring and detection methods for bottle defects associated with potential false negative results are part of the manufacturing and quality control processes for bact/alert culture bottles.

Brand Name
BACT/ALERT® MP
Common Device Name
BACT/ALERT® MP
Manufacturer (Section D)
BIOMERIEUX INC.
100 rodolphe street
durham NC 27712
Manufacturer (Section G)
BIOMERIEUX INC.
100 rodolphe street
durham NC 27712
Manufacturer Contact
jeff scanlan
595 anglum road
hazelwood, MO 63042
MDR Report Key12760901
Report Number3002769706-2021-00055
Device Sequence Number4254466
Product Code MDB
UDI-Device Identifier03573026506063
UDI-Public03573026506063
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K190405
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/14/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/19/2022
Device Catalogue Number419744
Device Lot Number0001057060
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/08/2021
Supplement Date Received by Manufacturer06/27/2022
Initial Report FDA Received Date11/07/2021
Supplement Report FDA Received Date07/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown